A 51 year old female presents with “groin pain”. On initial presentation, the patient had a 2×3 cm firm, mobile, lymph node to her left inguinal region and a 1×2 cm painful, tender lymph node on the right. The patient was prescribed Cleocin 300mg three times day for 14 days.
During the second week of treatment while on Cleocin, she began to develop a rash and “lumps” to both legs that became increasingly more painful. The pain was so intense, the patient presented to a minor emergency clinic and was discharged on Taclonex® ointment, Clarinex® and oral steroids. Once discharged, the patient began to run a fever with the leg lumps intensifying in pain. She began to develop chest tightness and associated shortness of breath. She represented to the emergency room 9 days after her initial ER visit with persistent, intense leg pain and discharged on dexpack, then medrol. The condition did not improve.
The patient has a unique history of BOOP (Bronchiolitis obliterans with organized pneumonia). This resulted after the patient was rescued in a house fire. The patient developed severe COPD and asthma. Every year, the patient is routinely hospitalized with recurrent pneumonia that requires intensive IV antibiotic therapy.
The patient has no previous drug allergies except for the more recent episode of rash with Cleocin. She has been on prednisone, up to 20mg daily, for BOOP. Lower extremity evaluation reveals multiple nodules to both lower legs that are firm, raised and red in appearance. There is soft tissue and adipose induration throughout the lower leg as most of these nodules began to resolve with treatment. (Fig. 1)
Figure 1 Multiple indurated nodules, bruises and plaques to the lower extremity below the knee. A red nodule is noted along the anterior tibia that is now regressing (circle). Areas of bruising is also noted throughout the lower extremity.
Vascular and neurological status is normal. She was diagnosed with bilateral inguinal hernia. She underwent surgery for bilateral inguinal hernia repair with associated inguinal lymph node biopsy two months later.
The patient was seen by both her primary gynecologist (inguinal,groin pain) and dermatologist (skin nodules/rash). A diagnosis was made and the patient was placed on Naprosyn 250mg, three times daily for 8 weeks. As the nodules began to resolve, the patient’s leg began to show indurative areas of fat and fat atrophy, especially along the Kager’s triangle of the ankle. (Fig. 2)
Figure 2 Significant fat atrophy and tissue induration to Kager’s triangle of the ankle. Here, there blood vessels and Achilles tendon is prominently displayed by fat atrophy.
With a complicated clinical history and presentation, a multitude of tests were performed in an attempt to confirm a diagnosis.
Laboratory and Pathology Data during this period is as follows:
|Group A Rapid Strep Test – Negative|
|Tissue Mass, Left Lymph Node Mass #1- Chlamydia Trachomatis Culture|
|No Chlamydia Trachomatis isolated|
|Chlamydia Panel (including Chlamydophila pneumonia, Chlamydia trachomatis and c. psittaci) – IgG, IgM, IgA negative|
|Lyme Screening – Negative|
|Fungal Serology – Negative|
Question: Based on the patient’s history, pathology, lab tests and physical exam, which one of the following is the correct diagnosis?
A. Discoid Lupus
B. Erythema Nodosum
F. Löfgren’s Syndrome
H. Sjogren’s Syndrome